Compounding errors can create hazards with the use of vancomycin as well, and a new problem has been associated with the use of this drug in recent years: hemorrhagic occlusive retinal vasculitis (HORV).
A study of 11 such cases showed 8 eyes with 22/100 vision or worse and no light perception in 4 cases. Seven of the eyes went on to develop neovascular glaucoma.
This report prompted a task force by the American Society of Cataract and Refractive Surgery and the American Society of Retinal Specialists to investigate further. It compiled a list of 35 eyes with HORV in 22 patients.
All the patients had normal exams 1 day after their operations. But they suffered delayed onset hemorrhages in the non-perfused retina and rapid progression to neovascular glaucoma.
The researchers believe this is an immune reaction to vancomycin, probably a type III hypersensitivity reaction. There is no specific test available to determine whether a patient is sensitive to vancomycin. A skin test is available, but it is only helpful in type I and some type IV hypersensitivity reactions.
The task force recommends at minimum avoiding vancomycin with bilateral surgery. “Consider a dilated exam before the second eye surgery,” said Dr. Jumper. “Wait three weeks between eyes so you can determine whether somebody has developed this horrible problem in the interim.”
Summarizing, Dr. Jumper said if he was having intraocular surgery, he would want “a really good povidone iodine prep.” In addition, “I would make sure my lids were nice and clean.”
As for intracameral antibiotics: “If I was immune-suppressed or had diabetes, if I had been receiving anti-VEGF injections for macular degeneration or other problems, or if there was a complication during the surgery, especially vitreous loss, I would consider having an intraocular antibiotic at that time.”
He would avoid aminogIycosides in general. He would not want vancomycin for prophylaxis. “But if I had a patient with endophthalmitis, I would use it then.”